I came across this very good article on the perils of Hypoglycemia. While T1 cases are discussed, all of us insulin-dependent T2 types must also know the consequences of “tight control”.
I have always wondered why just about everyone insists that diabetics MUST have BS levels associated with non-diabetics! Indeed, my diabetologist says: “One incident of Hypoglycemia is worse than 10 days of Hyperglycemia.”
In my case, BS levels went haywire (plus 9 on the A1C scale) after intestinal surgery 2 years ago. I started a strict regimen and brought down A1C level to 7.2 in 3 months. However, my doctor was unimpressed!
According to him, his experience of 30 years showed that diabetics live healthy lives even if A1C levels are between 7-8. Less than that, frequent bouts of Hypoglycemia lead to more complications. His prognosis is that the body “learns to live with diabetes” by adjusting accordingly.
In fact, I have noted that obits of many famous people dying of “diabetes complications” involve individuals over 80!
While the jury is out on such an assertion, we know that most diabetics lead normal lives without attaining “optimal” BS scores.
In my own case, after 8 years of insulin dependence, I’m so far outside the danger zone vis-a-vis retinopathy, neuropathy, kidney malfunction, heart disease and foot complications.
Here are excerpts from the article by Robert J Tanenberg, MD, outlining the perils of Hypoglycemia:
Over 80 years ago, famed diabetologist Elliot Joslin said about the treatment of patients with type 1 diabetes: “Ketoacidosis may kill a patient, but frequent hypoglycemic reactions will ruin him.”
Unfortunately, hypoglycemia continues to be the most difficult problem facing most patients, families, and caregivers who deal with the management of type 1 diabetes on a daily basis.
Frequent hypoglycemia episodes not only can “ruin,” or adversely impact the quality of life for patients, but also, when severe, can cause seizures, coma, and even death.
One needs to first understand hypoglycemia as a biological event. When blood sugars fall below normal, there are two important consequences, which are identified by the blood sugar level at which they occur and the type of symptoms involved.
Mild and Moderate Hypoglycemia
The first consequence triggers a prompt release of hormones that work to raise the blood sugar.
These so-called counter-regulatory hormones include epinephrine (adrenaline), glucagon, cortisol, and growth hormone. The clinical responses to these hormones, which are well known to patients who have had hypoglycemic reactions, include sweating, palpitations, tremor, hunger, nervousness, and tingling sensations. These “fight, or flight” symptoms are often called sympathetic or adrenergic to emphasize their origin in the autonomic nervous system and from the adrenal gland. They are non-specific and may also occur in response to other stressors.
When hormones are released normally (in response to a low or rapid fall in blood sugar), patients experience the symptoms and usually take action by eating or drinking carbohydrates. Typically, the symptoms resolve within five minutes as the blood sugar rises.
However, if the hormones are not released and there are no warning symptoms, the blood sugar will continue to fall. As the blood sugar drops below 55 mg/dL, the second consequence of hypoglycemia occurs.
The brain becomes deprived of glucose and can no longer function normally. This condition, called neuroglycopenia, leads to cognitive dysfunction that presents as confusion. There is a slowing of reflexes, and the hypoglycemic individual loses the ability to comprehend and act appropriately. The patient is no longer able to treat the hypoglycemia himself.
The need for assistance from another person to treat the hypoglycemia fulfills the definition of severe hypoglycemia. When driving a car, for example, patients with severe hypoglycemia often become lost even in a familiar neighborhood. If they are not able to quickly recognize the insulin reaction and pull off the road, they may lose control of their vehicle, with potentially catastrophic consequences.
Loss of Protective Hormones
Several hormonal changes occur in patients with type 1 diabetes. Usually within a few years of the onset of the disease, the patient’s pancreas fails to secrete glucagon when the blood sugar falls below 70 mg/dL.
When this happens, only epinephrine is left to respond to the low blood sugar until it drops below 60 mg/dL. At that level, cortisol and growth hormone are secreted. Unfortunately, these hormones are “too little, too late” to help during the first 10 minutes of the insulin reaction.
Patients with both a diminished glucagon and a diminished epinephrine response have a 25-fold increase in the frequency of severe hypoglycemia.
Diabetes specialists use the term hypoglycemic unawareness to describe patients who have lost the ability to trigger the classic sympathetic symptoms. Sleep, which naturally suppresses epinephrine, makes the patient vulnerable to severe nocturnal hypoglycemia.
If the blood sugar drops falls below 30 mg/dL, it may lead to seizures, coma, and ultimately death (as it did in our patient). Occasionally, patients with tightly controlled type1 diabetes (e.g., A1c under 6.5%) may be reasonably lucid with blood sugars below 40 mg/dL.
Apparently, the brain has a capability to lower the natural clinical set point. This situation places the patient in great danger. The only treatment is to back off on glycemic control (in other words, raise the target blood sugars), which should raise the set point back to normal. In fact, it is well known that each episode of severe hypoglycemia increases the possibility of a future episode occurring at an even lower blood glucose level.
Causes of Hypoglycemia
In type 1 diabetes, the most common cause of hypoglycemia is a mismatch of insulin, food intake, and physical activity. Whenever there is a change in the amount of food or exercise in a nondiabetic individual, the body adjusts by changing the hormones to keep the glucose as close to normal as possible.
This is why people without diabetes rarely become hypoglycemic when fasting or running marathons. In patients taking insulin, however, vigorous physical activity may cause hypoglycemia both during the activity and for several hours afterward. In fact, late afternoon exercise is a well known cause of nocturnal hypoglycemia.
Regimens using the newer analogue insulins (e.g., glargine and lispro) reduce the incidence of hypoglycemia compared to those using regular and NPH insulin. But any insulin, even when dosed correctly, can cause severe hypoglycemia. If patients taking insulin increase their physical activity, they must either eat more or reduce the insulin dose before and after their activity.
Similarly, patients on insulin who eat much less than usual need to reduce their insulin dose to prevent hypoglycemia. Furthermore, the indiscriminate use of alcohol can also lead to severe hypoglycemia.
Treatment of Hypoglycemia
Mild hypoglycemia should be treated with 15 grams of fast-acting carbohydrate, such as four ounces of juice or three to four dextrose tablets. If the blood sugar is still low in 10 to 15 minutes another 15 grams of carbohydrate should be given (known as the Rule of 15).
Moderate hypoglycemia typically responds to oral carbohydrates, but may take as long as 30 minutes to fully resolve. Frequent fingerstick blood glucose testing is mandatory to be sure the glucose does not continue to fall.
Patients with severe hypoglycemia who are not yet comatose may respond to liquid or buccal oral carbohydrates, but injectable glucagon is the best treatment in the home setting. Since glucagon may not raise the glucose levels to normal, giving fast-acting carbohydrates after the patient becomes more responsive is essential.
Rescue squads and emergency room physicians administer 50-percent dextrose intravenously, which usually reverses the condition very quickly. In some cases, repeated doses of intravenous dextrose are needed.
Prevention of Severe Hypoglycemia
To help prevent severe hypoglycemia, diabetes specialists recommend the following:
* For physically active persons, it is important to check fingerstick blood sugars after exercise in anticipation of possible hypoglycemia. It is especially important to check at bedtime and 3:00 am if the activity is after 4:00 pm.
* Bedtime insulin should be decreased after exercise.
* Physicians should be cautious about recommending near-normal blood glucose control and A1c targets to patients with type 1 diabetes and a history of hypoglycemia, particularly if they sleep alone.
* If severe hypoglycemia occurs, the physician should raise the glucose targets immediately to prevent another episode.
* Patients with nocturnal hypoglycemia, hypoglycemic unawareness, and/or a history of seizures are candidates for the newer real-time subcutaneous sensors with low glucose alarms.
We want to better inform physicians and patients of this potential danger. Severe hypoglycemia, in very rare cases, can lead to death while driving a car, swimming in the ocean, or even sleeping in ones’ own bed.
If patients who take insulin learn nothing else, they should learn to always test their blood sugar at bedtime, before driving, and any time there is a change in activity or food intake.
Early treatment of mild hypoglycemia must be emphasized so that progression to more severe consequences can be avoided. As physicians and diabetes educators learn more about the hazards of nocturnal hypoglycemia, they will educate their patients to anticipate and prevent it.
Thank you Robert J. Tanenberg, MD